Opsoclonus–myoclonus syndrome is a combination of involuntary, arrhythmic, conjugate saccadic eye movements with myoclonus. The most common cause in adults is paraneoplastic encephalitis. Rarer causes include infections such as scrub typhus, and toxins such as organophosphates and cocaine. Organophosphates are one of the common poisonings in tropical countries such as India, causing both central and peripheral nervous system manifestations. We describe a middle-aged male farmer with unexplained altered consciousness and respiratory depression. After 2 days, he developed opsoclonus–myoclonus, and then bronchorrhoea and bradycardia, raising suspicion of organophosphate poisoning. After we had identified a very low serum cholinesterase concentration, he disclosed having consumed organophosphates.
- tropical neurology
- tropical medicine
- movement disorders
- intensive care
Data availability statement
Data are available on reasonable request.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors Both authors contributed equally to diagnosing, and treating the patient, also both authors contributed to writing up this case report.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed by Frederick Vonberg, London, UK.
Supplemental material This content has been supplied by the author(s). It has not been vetted by BMJ Publishing Group Limited (BMJ) and may not have been peer-reviewed. Any opinions or recommendations discussed are solely those of the author(s) and are not endorsed by BMJ. BMJ disclaims all liability and responsibility arising from any reliance placed on the content. Where the content includes any translated material, BMJ does not warrant the accuracy and reliability of the translations (including but not limited to local regulations, clinical guidelines, terminology, drug names and drug dosages), and is not responsible for any error and/or omissions arising from translation and adaptation or otherwise.